Georgia, 2011

Hail in Georgia, June 2, 2011

June 2, 2011 · NWS FFC · 1 event in 1 county or zone

A strong subtropical ridge was centered across the mid-south, with Georgia on the eastern periphery of this upper high. A backdoor front was evident across extreme northeast Georgia and the southern Appalachians.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong subtropical ridge was centered across the mid-south, with Georgia on the eastern periphery of this upper high. A backdoor front was evident across extreme northeast Georgia and the southern Appalachians. This front, combined with a very warm, moist, unstable air mass in place across the state set the stage for isolated afternoon thunderstorm development. A few of these became strong, with one reaching marginal severe limits in Chattahoochee county of west central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 2, 2:20 PM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 2, 2:20 PM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
320 PM EDT THU JUN 2 2011

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
HOT CONDITIONS EXPECTED TO CONTINUE THROUGH THE SHORT TERM...WITH
NEAR RECORD TEMPERATURES ACROSS MUCH OF THE STATE. UPPER LEVEL HIGH
PRESSURE REMAINS STRONG OVER THE SOUTHEAST U.S. EVEN WITH THE RIDGE
CENTER SHIFTING SLIGHTLY WEST. WITH AN UPPER LEVEL DISTURBANCE
CIRCLING THE HIGH PRESSURE AND DROPPING INTO THE CAROLINAS
FRIDAY...WILL SEE INCREASED CHANCES OF PRECIPITATION FRIDAY AND
SATURDAY...ESPECIALLY ACROSS EASTERN AND PARTS OF CENTRAL GEORGIA.

THOUGH AMPLE LOW LEVEL MOISTURE IS PRESENT ACROSS THE
STATE...RELATIVE HUMIDITY LEVELS ARE JUST LOW ENOUGH THAT HEAT INDEX
VALUES ARE EXPECTED TO REMAIN BELOW THE 105 HEAT ADVISORY CRITERIA.
MINIMUM TEMPERATURES ARE APPROACHING THE 75 DEGREE CRITERIA IN AREAS
NEAR COLUMBUS...SO WILL HAVE TO MONITOR CONDITIONS...ESPECIALLY ON
SATURDAY...WHERE HEAT INDEX VALUES IN THE SAME AREA ARE IN THE
100-104 RANGE.

.LONG TERM /SUNDAY THROUGH THURSDAY/...
ALTHOUGH INCONSISTENCIES EXIST BETWEEN MODELS THROUGH THE LONG
TERM...OVERALL CONSENSUS REMAINS HOT AND MAINLY DRY...WITH GENERAL
DIURNAL CONVECTION RESULTING IN SLIGHT CHANCE POPS AT BEST.
TEMPERATURES EXPECTED TO STAY ABOVE NORMAL...WITH ABOVE 90 DEGREE
HIGHS FOR MUCH OF THE STATE THROUGH LATE NEXT WEEK.

31

&&

.CLIMATE...

RECORDS FOR 06-03...FRIDAY

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN      99 1985     63 1967     72 2002     47 1956
                1951
                1926
   KATL      96 1936     62 1967     75 1985     46 1956
   KCSG      99 1985     72 1970     76 1985     44 1956
   KMCN     102 1985     73 1932     77 1985     48 1956

RECORDS FOR 06-04...SATURDAY

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     103 1911     66 1997     71 2008     52 1929
                            1976        2000
                                        1985
   KATL      98 1911     66 1976     76 1895     54 1969
                                                    1954
                                                    1879
   KCSG     100 1985     72 1976     77 1998     53 1969
   KMCN     103 1985     73 1997     75 1941     49 1969

RECORDS FOR 06-05...SUNDAY

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     100 1985     69 1997     73 1985     49 1954
   KATL      98 1985     66 1997     75 1985     50 1954
                            1886
   KCSG     103 1985     73 1997     74 1993     48 1954
                                        1981
   KMCN     102 1985     71 1997     75 1985     51 1954
                            1969
                            1926

RECORDS FOR 06-06...MONDAY

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     100 1985     70 1997     74 1985     51 1976
   KATL     100 1943     66 1997     77 1985     53 1997
                                                    1954
                                                    1946
   KCSG     103 1985     77 1997     76 1981     52 1954
   KMCN     105 1985     69 1997     76 1985     52 2006

RECORDS FOR 06-07...TUESDAY

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     102 1933     65 1997     73 1980     50 2000
   KATL      97 1943     62 1997     75 1899     50 1998
                1933                    1885
   KCSG      98 1993     69 1997     76 1981     54 1976
   KMCN     100 1933     70 1968     74 1980     52 1976

RECORDS FOR 06-08...WEDNESDAY

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     101 2008     69 1997     74 1933     50 1977
   KATL      96 1952     68 1997     77 1899     52 1977
   KCSG      98 2008     74 1997     75 1981     54 1955
                                        1980
                                        1953
   KMCN     100 2008     73 1997     74 1981     53 1998
                            1912        1980        1991
                                        1933

&&

.AVIATION...
18Z UPDATE...
VFR DOMINATES THROUGH THE FORECAST PERIOD...WITH HAZE CAUSING
VSBYS TO DROP AS LOW AS MVFR OVERNIGHT AS WINDS CALM. EXPECTING
PCPN/CONVECTION IN NE GA FROM 20-03Z TO AFFECT AHN...HRRR MODEL
CONCURS WITH IT NOT ENTERING METRO ATL. WINDS FROM W-NW THROUGH
THE PERIOD AT METRO ATL TAF SITES...OTHER SITES MAY SEE SOME WEAK
SW WINDS BRIEFLY TONIGHT.

//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE ON PCPN...CONVECTION...AND VSBYS.
MEDIUM CONFIDENCE ON WIND.
GFS AND HRRR SOLUTIONS PREFERRED...NAM TOO MOIST.

10

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          70  97  67  96 /  40  20  20   5
ATLANTA         73  95  72  94 /  20  10  10  10
BLAIRSVILLE     64  91  61  92 /  20  20  20   5
CARTERSVILLE    67  96  66  95 /  20  10  10   5
COLUMBUS        74  99  74  97 /  20  20  20  10
GAINESVILLE     71  95  69  94 /  30  20  20   5
MACON           70  98  69  97 /  20  20  20  10
ROME            68  97  67  97 /  20   5  10   5
PEACHTREE CITY  68  96  67  95 /  20  10  10  10
VIDALIA         71  94  71  93 /  20  30  40  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31
Hazardous weather outlook, Jun 2, 4:10 AM EST, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
510 AM EDT THU JUN 2 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-031200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
510 AM EDT THU JUN 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF NORTH AND
CENTRAL GEORGIA THIS AFTERNOON AND TONIGHT.

.SYNOPSIS...
HIGH PRESSURE WILL CONTINUE TO DOMINATE ACROSS THE DEEP SOUTH.
HOWEVER... A WEAK SURFACE TROUGH ACROSS CENTRAL GEORGIA WILL
DRIFT NORTHWARD THROUGH TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY THUNDERSTORM THAT DEVELOPS WILL BE
OCCASIONAL CLOUD TO GROUND LIGHTNING.

.DISCUSSION...
HOT DAYTIME TEMPERATURES AND A WEAK SURFACE TROUGH OF LOW PRESSURE
WILL COMBINE TO BRING A SLIGHT CHANCE OF THUNDERSTORMS TO PARTS OF
NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND TONIGHT. THE GREATER
CHANCE FOR DEVELOPMENT WILL BE GENERALLY ALONG AND EAST OF A ROME
TO WINDER TO LOUISVILLE LINE...AND MAINLY BETWEEN THE HOURS OF 4
PM AND MIDNIGHT. LACK OF DEEP LAYER MOISTURE AND WEAK WIND SHEAR
PROFILES WILL HELP HOLD ANY DEVELOPMENT TO ISOLATED IN COVERAGE AND
BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS NORTH AND
CENTRAL GEORGIA EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 2, 3:25 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
425 PM EDT THU JUN 2 2011

GAZ076-022100-
425 PM EDT THU JUN 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN JEFFERSON COUNTY
UNTIL 500 PM EDT...

AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER STELLAVILLE...MOVING SOUTH AT 15 MPH.

&&

LAT...LON 3317 8228 3305 8229 3293 8228 3292 8249
      3310 8250 3325 8246 3328 8234
TIME...MOT...LOC 2025Z 354DEG 11KT 3314 8238
Special weather statement, Jun 2, 4:31 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
531 PM EDT THU JUN 2 2011

GAZ090-091-022200-
531 PM EDT THU JUN 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN MARION AND
CHATTAHOOCHEE COUNTIES UNTIL 600 PM EDT...

AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHRISTOPHER...MOVING WEST AT 15 MPH.

&&

LAT...LON 3223 8489 3238 8493 3242 8478 3251 8457
      3238 8447 3225 8468
TIME...MOT...LOC 2131Z 072DEG 12KT 3236 8471

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chattahoochee

When
June 2, 5:14 PM EST to 5:16 PM EST
Where
Chattahoochee County, 3 mi ESE of Eelbeck to 2 mi ESE of Eelbeck
Measured
1 in hail
Reported by
Public
Coordinates
32.413, -84.703

The public observed quarter-sized hail east of the Eelbeck/West Fort Benning area in northeast Chattahoochee county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318733.